Texas, 2015

Hail in Texas, April 8, 2015

April 8, 2015 · NWS AMA · 3 events in 1 county or zone

An isolated supercell thunderstorm developed ahead of an advancing dryline across the eastern Texas Panhandle. As the thunderstorm moved across Wheeler County during the evening of the 8th, it strengthened and produced hail up to 2 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An isolated supercell thunderstorm developed ahead of an advancing dryline across the eastern Texas Panhandle. As the thunderstorm moved across Wheeler County during the evening of the 8th, it strengthened and produced hail up to 2 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 8, 5:46 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 8, 5:46 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
646 PM CDT WED APR 8 2015

.AVIATION...
FOR THE 00Z TAFS...RESIDUAL SHOWERS AND TSTMS SHOULD REMAIN OF THE
TERMINAL SITES THIS EVENING. WINDS WILL DIMINISH BY AROUND SUNSET. A
COLD FRONT WILL MOVE ACROSS THE AREA DURING THE EARLY TO MID MORNING
HOURS ON THURSDAY...WITH NW TO N WINDS IN ITS WAKE.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 442 PM CDT WED APR 8 2015/

DISCUSSION...

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE IN THE FAR SE TX PANHANDLE
THIS AFTERNOON AND EVENING. MLCAPES OF 1000-2000 J/KG ON THE EAST
SIDE OF A RETREATING DRYLINE WILL COMBINE WITH EFFECTIVE SHEAR
VALUES OF NEAR 60 KTS TO PROMOTE THE THREAT FOR CONVECTION. LOW
LEVEL SHEAR IS CURRENTLY WEAK BUT FORECAST TO IMPROVE AROUND SUNSET
AS THE LLJ STRENGTHENS MARKEDLY. THIS COULD PROMOTE A BRIEF THREAT
FOR AN ISOLATED TORNADO IN THE FAR SE TX PANHANDLE GIVEN LOWERING LCL
HEIGHTS AND SLIGHTLY BETTER FORCING FOR ASCENT.

A COLD FRONT WILL WORK ITS WAY THROUGH THE AREA LATE TONIGHT AND
TOMORROW WITH COOLER TEMPS EXPECTED...ESPECIALLY IN THE NORTHERN
PANHANDLES.

THE NEXT CHANCE FOR STORMS WILL BE ON SATURDAY WITH THE MODELS
SEEMINGLY COMING INTO BETTER AGREEMENT IN KEEPING THE DRYLINE TIED
TO THE WRN PANHANDLES. CAPPING WILL BE AN ISSUE SAT AND THE
INCREASED LOW LVL MOISTURE MAY GO TO WASTE WITH ONLY ISOLATED STORM
COVERAGE EXPECTED.

A BETTER CHANCE FOR MORE WIDESPREAD RAIN AND THUNDER APPEARS TO BE
GETTING A BIT MORE LIKELY FOR SUN NIGHT INTO MON. EXACT LOCATION OF
PRECIP WILL DEPEND ON WHERE THE SFC AND UPR LOW FEATURES MOVE...BUT
WE STAND A GOOD SHOT. INCREASED PRECIP CHANCES TO 30%, BUT COULD HAVE
GONE HIGHER IF IT WEREN'T FOR THE VOICE IN THE BACK OF MY HEAD
REMINDING ME THIS IS THE PANHANDLES AND WET FORECASTS CAN EASILY END
UP AS DRY DAYS.

TEMPS WILL FLUCTUATE SOME BUT REMAIN WITHIN ABOUT 10 DEGREES OF
NORMAL FOR MOST OF THE PERIOD WITH NO WIDESPREAD FREEZES EXPECTED IN
THE NEXT 7 DAYS.

SIMPSON

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL END BY 8 PM THIS EVENING.
BEYOND TODAY...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS WILL BE
SOMEWHAT LIMITED BY AN EXPECTED INCREASE IN LOW LVL MOISTURE INTO
THE WEEKEND AND EARLY NEXT WEEK.

SIMPSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...GRAY...
     HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
     MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
     SHERMAN.

OK...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&
Hazardous weather outlook, Apr 8, 3:04 PM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
404 PM CDT WED APR 8 2015

OKZ001>003-TXZ001>020-091200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
404 PM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE IN THE FAR SOUTHEAST TEXAS
PANHANDLE THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE
DAMAGING WINDS TO 60 MPH AND LARGE HAIL UP TO GOLF BALL SIZE. AN
ISOLATED TORNADO CANNOT BE RULED OUT.

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS ALL BUT THE FAR
SOUTHEAST TEXAS PANHANDLE THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THURSDAY AFTERNOON
ACROSS MOST OF THE AREA.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN TWO THIRDS OF THE
PANHANDLES SATURDAY. IF STORMS FORM...THEY WILL HAVE THE POTENTIAL TO
BECOME STRONG OR SEVERE.

ANOTHER ROUND OF THUNDERSTORMS MAY EFFECT THE ENTIRE PANHANDLES
SUNDAY NIGHT INTO MONDAY. IT REMAINS TOO EARLY TO DETERMINE IF STRONG
OR SEVERE STORMS WILL BE POSSIBLE WITH THIS ROUND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY THROUGH SUNDAY.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
CRITICAL FIRE WEATHER CONDITIONS ACROSS ALL OF THE PANHANDLES TODAY.

In the hours before

Special weather statement, Apr 8, 2:37 PM CST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
337 PM CDT WED APR 8 2015

TXZ010-015-082115-
HEMPHILL TX-WHEELER TX-
337 PM CDT WED APR 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHEELER AND
SOUTHEASTERN HEMPHILL COUNTIES UNTIL 415 PM CDT...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF BRISCOE...OR 23 MILES NORTH
OF SHAMROCK...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BRISCOE...            ALLISON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3582 10000 3545 10000 3546 10038 3564 10044
TIME...MOT...LOC 2037Z 245DEG 30KT 3555 10021

ANDRADE
Special weather statement, Apr 8, 3:39 PM CST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
439 PM CDT WED APR 8 2015

TXZ014-015-082215-
GRAY TX-WHEELER TX-
439 PM CDT WED APR 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHEELER AND SOUTHEASTERN
GRAY COUNTIES UNTIL 515 PM CDT...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 8 MILES NORTHWEST OF SHAMROCK AND NEAR
MCLEAN...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  SHAMROCK...           WHEELER...            TWITTY...
  LELA...               KELLERVILLE...        MCLEAN...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 139 AND 172.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3550 10009 3519 10007 3519 10070 3547 10057
TIME...MOT...LOC 2137Z 233DEG 55KT 3530 10033

ANDRADE
Special weather statement, Apr 8, 5:01 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
601 PM CDT WED APR 8 2015

TXZ012-013-017-018-082345-
ARMSTRONG TX-CARSON TX-POTTER TX-RANDALL TX-
601 PM CDT WED APR 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR ARMSTRONG...CARSON...EASTERN
RANDALL AND SOUTHEASTERN POTTER COUNTIES UNTIL 645 PM CDT...

AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED SHOWERS AND ISOLATED STRONG THUNDERSTORMS ACROSS PARTS OF
ARMSTRONG...CARSON...EASTERN RANDALL...AND SOUTHEASTERN POTTER
COUNTIES
MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS.

* LOCATIONS IMPACTED INCLUDE...
  CLAUDE...             PANHANDLE...          AMARILLO...
  WAYSIDE...            WASHBURN...           GOODNIGHT...
  PALO DURO CANYON...   LAKE TANGLEWOOD...    WHITE DEER...
  SKELLYTOWN...         TIMBERCREEK CANYON... PANTEX...

THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 93 AND 123.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 69 AND 111.

STRONG WINDS WITH THIS STORM WILL OCCUR WITH VERY LITTLE RAIN. EVEN
THOUGH IT MAY NOT RAIN...STRONG WINDS AND BLOWING DUST ARE EXPECTED.
SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

LAT...LON 3558 10115 3477 10111 3478 10196 3535 10185
TIME...MOT...LOC 2259Z 235DEG 39KT 3492 10181

ANDRADE
Special weather statement, Apr 8, 5:32 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
632 PM CDT WED APR 8 2015

TXZ010-015-082345-
HEMPHILL TX-WHEELER TX-
632 PM CDT WED APR 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER AND SOUTHEASTERN HEMPHILL
COUNTIES UNTIL 645 PM CDT...

AT 630 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR WHEELER...OR 15 MILES NORTH OF SHAMROCK...
MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WHEELER...            TWITTY...             LELA...
  ALLISON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3521 10035 3536 10051 3582 10000 3536 9999
TIME...MOT...LOC 2332Z 232DEG 37KT 3544 10027

SIMPSON
Special weather statement, Apr 8, 6:41 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
741 PM CDT WED APR 8 2015

TXZ015-090100-
WHEELER TX-
741 PM CDT WED APR 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WHEELER COUNTY UNTIL 800
PM CDT...

AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF SHAMROCK...MOVING
NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN WHEELER COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3533 10020 3551 10011 3553 10000 3532 10000
TIME...MOT...LOC 0041Z 233DEG 33KT 3542 10001

ANDRADE
Special weather statement, Apr 8, 7:16 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
816 PM CDT WED APR 8 2015

TXZ015-090200-
WHEELER TX-
816 PM CDT WED APR 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER COUNTY UNTIL 900 PM
CDT...

AT 813 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF LELA...OR 10 MILES NORTHWEST OF
SHAMROCK...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WHEELER...            TWITTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3561 10002 3524 10001 3525 10043 3546 10051
TIME...MOT...LOC 0116Z 236DEG 37KT 3533 10034

ANDRADE

The radar

The Amarillo radar (KAMA), 132 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Wheeler

When
April 8, 7:36 PM CST
Where
Wheeler County, 0.89 mi SW of Wheeler
Measured
2 in hail
Reported by
Public
Coordinates
35.440, -100.280

The public estimated 2 inch diameter hail in Wheeler. A specific location was not obtained but radar data indicates the most likely location would have been the southeast side of town. No damage was reported.

Hail, Wheeler

When
April 8, 7:43 PM CST
Where
Wheeler County, 3.24 mi NNW of Kelton
Measured
1.75 in hail
Reported by
Public
Coordinates
35.440, -100.150

The public measured 1.75 diameter hailstones 7 miles east of Wheeler. No damage was reported.

Hail, Wheeler

When
April 8, 7:44 PM CST
Where
Wheeler County, 2.82 mi NNE of Kelton
Measured
1.75 in hail
Reported by
Public
Coordinates
35.440, -100.110

The public estimated hailstones the size of golf balls 7 miles northeast of Gageby. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572718, 572721, 572719.